Lactic acidosis and hepatic steatosis associated with use of stavudine: report of four cases.

Miller KD, Cameron M, Wood LV, Dalakas MC, Kovacs JA.

Ann Intern Med. 2000 Aug 1;133(3):192-6. doi: 10.7326/0003-4819-133-3-200008010-00010.

BACKGROUND: An association between use of zidovudine and didanosine and a rare but life-threatening syndrome of hepatic steatosis, lactic acidosis, and myopathy has been reported. OBJECTIVE: To describe the syndrome of hepatic steatosis, lactic acidosis, and myopathy in four patients taking stavudine. DESIGN: Case series. SETTING: A community hospital in Washington, D.C., and National Institutes of Health Clinical Center, Bethesda, Maryland. PATIENTS: Two men and two women with HIV-1 infection who were taking stavudine presented with lactic acidosis and elevated levels of aminotransferases. All patients required intensive care. MEASUREMENTS: Levels of lactic acid, alanine aminotransferase, aspartate aminotransferase, amylase, and lipase; computed tomography of the abdomen; liver biopsy (two patients); and muscle biopsy (two patients). RESULTS: Histologic findings consistent with mitochondrial injury confirmed the diagnosis of hepatic or muscle abnormality. CONCLUSION: Because hepatic steatosis may be life-threatening, physicians should consider it as a possible cause of elevated hepatic aminotransferase levels among patients taking stavudine.

PMID: 10906833

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.